A case of recurrent gastrointestinal stromal tumor progressing after interruption of long-term imatinib therapy

Rie Nakatsuka, Tsuyoshi Takahashi, Yasuhiro Miyazaki, Yukinori Kurokawa, Makoto Yamasaki, Hiroshi Miyata, Kiyokazu Nakajima, Shuji Takiguchi, Masaki Mori, Yuichiro Doki

Research output: Contribution to journalArticle

Abstract

A 62-year-old man presented to our hospital with multiple liver metastases of gastric gastrointestinal stromal tumor (GIST) in 2002. The patient had undergone imatinib treatment for liver metastases as a participant in a clinical trial, and he had achieved complete response (CR) for 89 months. However, imatinib treatment was disrupted at the request of the patient. Progression of liver metastases was observed 18 months later. Imatinib treatment was reinitiated, and a partial response was obtained. Twenty-five months later, progression of disease was observed in segment 7 of the liver on an abdominal computed tomography (CT) scan. Partial imatinib-resistance was diagnosed, and partial resection of the lesion in S7 of the liver was performed in 2013. Imatinib therapy was continued after surgical intervention, and no progression has been detected for 10 months. Despite the beneficial effects of imatinib in patients with advanced GISTs, almost all patients have been reported to develop disease progression when imatinib is interrupted, even in lesions showing radiographic improvement. In the present case, after treatment with imatinib for 7 years, progression of liver metastases was observed upon discontinuation of therapy. Moreover, progression after disruption of imatinib may lead to the emergence of drug-resistant clones. We reported a case of recurrent GIST progressed after interruption of long-term imatinib therapy, which has been reported few times previously.

Original languageEnglish
Pages (from-to)2478-2480
Number of pages3
JournalJapanese Journal of Cancer and Chemotherapy
Volume41
Issue number12
Publication statusPublished - Nov 2014

Fingerprint

Gastrointestinal Stromal Tumors
Liver
Neoplasm Metastasis
Therapeutics
Disease Progression
ethyl-2-methylthio-4-methyl-5-pyrimidine carboxylate
Imatinib Mesylate
Stomach
Clone Cells
Tomography
Clinical Trials

All Science Journal Classification (ASJC) codes

  • Oncology
  • Cancer Research

Cite this

Nakatsuka, R., Takahashi, T., Miyazaki, Y., Kurokawa, Y., Yamasaki, M., Miyata, H., ... Doki, Y. (2014). A case of recurrent gastrointestinal stromal tumor progressing after interruption of long-term imatinib therapy. Japanese Journal of Cancer and Chemotherapy, 41(12), 2478-2480.

A case of recurrent gastrointestinal stromal tumor progressing after interruption of long-term imatinib therapy. / Nakatsuka, Rie; Takahashi, Tsuyoshi; Miyazaki, Yasuhiro; Kurokawa, Yukinori; Yamasaki, Makoto; Miyata, Hiroshi; Nakajima, Kiyokazu; Takiguchi, Shuji; Mori, Masaki; Doki, Yuichiro.

In: Japanese Journal of Cancer and Chemotherapy, Vol. 41, No. 12, 11.2014, p. 2478-2480.

Research output: Contribution to journalArticle

Nakatsuka, R, Takahashi, T, Miyazaki, Y, Kurokawa, Y, Yamasaki, M, Miyata, H, Nakajima, K, Takiguchi, S, Mori, M & Doki, Y 2014, 'A case of recurrent gastrointestinal stromal tumor progressing after interruption of long-term imatinib therapy', Japanese Journal of Cancer and Chemotherapy, vol. 41, no. 12, pp. 2478-2480.
Nakatsuka R, Takahashi T, Miyazaki Y, Kurokawa Y, Yamasaki M, Miyata H et al. A case of recurrent gastrointestinal stromal tumor progressing after interruption of long-term imatinib therapy. Japanese Journal of Cancer and Chemotherapy. 2014 Nov;41(12):2478-2480.
Nakatsuka, Rie ; Takahashi, Tsuyoshi ; Miyazaki, Yasuhiro ; Kurokawa, Yukinori ; Yamasaki, Makoto ; Miyata, Hiroshi ; Nakajima, Kiyokazu ; Takiguchi, Shuji ; Mori, Masaki ; Doki, Yuichiro. / A case of recurrent gastrointestinal stromal tumor progressing after interruption of long-term imatinib therapy. In: Japanese Journal of Cancer and Chemotherapy. 2014 ; Vol. 41, No. 12. pp. 2478-2480.
@article{81b0c8a321a148248bba9770bc5caef4,
title = "A case of recurrent gastrointestinal stromal tumor progressing after interruption of long-term imatinib therapy",
abstract = "A 62-year-old man presented to our hospital with multiple liver metastases of gastric gastrointestinal stromal tumor (GIST) in 2002. The patient had undergone imatinib treatment for liver metastases as a participant in a clinical trial, and he had achieved complete response (CR) for 89 months. However, imatinib treatment was disrupted at the request of the patient. Progression of liver metastases was observed 18 months later. Imatinib treatment was reinitiated, and a partial response was obtained. Twenty-five months later, progression of disease was observed in segment 7 of the liver on an abdominal computed tomography (CT) scan. Partial imatinib-resistance was diagnosed, and partial resection of the lesion in S7 of the liver was performed in 2013. Imatinib therapy was continued after surgical intervention, and no progression has been detected for 10 months. Despite the beneficial effects of imatinib in patients with advanced GISTs, almost all patients have been reported to develop disease progression when imatinib is interrupted, even in lesions showing radiographic improvement. In the present case, after treatment with imatinib for 7 years, progression of liver metastases was observed upon discontinuation of therapy. Moreover, progression after disruption of imatinib may lead to the emergence of drug-resistant clones. We reported a case of recurrent GIST progressed after interruption of long-term imatinib therapy, which has been reported few times previously.",
author = "Rie Nakatsuka and Tsuyoshi Takahashi and Yasuhiro Miyazaki and Yukinori Kurokawa and Makoto Yamasaki and Hiroshi Miyata and Kiyokazu Nakajima and Shuji Takiguchi and Masaki Mori and Yuichiro Doki",
year = "2014",
month = "11",
language = "English",
volume = "41",
pages = "2478--2480",
journal = "Japanese Journal of Cancer and Chemotherapy",
issn = "0385-0684",
publisher = "Japanese Journal of Cancer and Chemotherapy Publishers Inc.",
number = "12",

}

TY - JOUR

T1 - A case of recurrent gastrointestinal stromal tumor progressing after interruption of long-term imatinib therapy

AU - Nakatsuka, Rie

AU - Takahashi, Tsuyoshi

AU - Miyazaki, Yasuhiro

AU - Kurokawa, Yukinori

AU - Yamasaki, Makoto

AU - Miyata, Hiroshi

AU - Nakajima, Kiyokazu

AU - Takiguchi, Shuji

AU - Mori, Masaki

AU - Doki, Yuichiro

PY - 2014/11

Y1 - 2014/11

N2 - A 62-year-old man presented to our hospital with multiple liver metastases of gastric gastrointestinal stromal tumor (GIST) in 2002. The patient had undergone imatinib treatment for liver metastases as a participant in a clinical trial, and he had achieved complete response (CR) for 89 months. However, imatinib treatment was disrupted at the request of the patient. Progression of liver metastases was observed 18 months later. Imatinib treatment was reinitiated, and a partial response was obtained. Twenty-five months later, progression of disease was observed in segment 7 of the liver on an abdominal computed tomography (CT) scan. Partial imatinib-resistance was diagnosed, and partial resection of the lesion in S7 of the liver was performed in 2013. Imatinib therapy was continued after surgical intervention, and no progression has been detected for 10 months. Despite the beneficial effects of imatinib in patients with advanced GISTs, almost all patients have been reported to develop disease progression when imatinib is interrupted, even in lesions showing radiographic improvement. In the present case, after treatment with imatinib for 7 years, progression of liver metastases was observed upon discontinuation of therapy. Moreover, progression after disruption of imatinib may lead to the emergence of drug-resistant clones. We reported a case of recurrent GIST progressed after interruption of long-term imatinib therapy, which has been reported few times previously.

AB - A 62-year-old man presented to our hospital with multiple liver metastases of gastric gastrointestinal stromal tumor (GIST) in 2002. The patient had undergone imatinib treatment for liver metastases as a participant in a clinical trial, and he had achieved complete response (CR) for 89 months. However, imatinib treatment was disrupted at the request of the patient. Progression of liver metastases was observed 18 months later. Imatinib treatment was reinitiated, and a partial response was obtained. Twenty-five months later, progression of disease was observed in segment 7 of the liver on an abdominal computed tomography (CT) scan. Partial imatinib-resistance was diagnosed, and partial resection of the lesion in S7 of the liver was performed in 2013. Imatinib therapy was continued after surgical intervention, and no progression has been detected for 10 months. Despite the beneficial effects of imatinib in patients with advanced GISTs, almost all patients have been reported to develop disease progression when imatinib is interrupted, even in lesions showing radiographic improvement. In the present case, after treatment with imatinib for 7 years, progression of liver metastases was observed upon discontinuation of therapy. Moreover, progression after disruption of imatinib may lead to the emergence of drug-resistant clones. We reported a case of recurrent GIST progressed after interruption of long-term imatinib therapy, which has been reported few times previously.

UR - http://www.scopus.com/inward/record.url?scp=84983097887&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84983097887&partnerID=8YFLogxK

M3 - Article

C2 - 25731563

AN - SCOPUS:84983097887

VL - 41

SP - 2478

EP - 2480

JO - Japanese Journal of Cancer and Chemotherapy

JF - Japanese Journal of Cancer and Chemotherapy

SN - 0385-0684

IS - 12

ER -